Alert archive / Illinois / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Chicago, IL

August 30, 2001Cook County, Illinois

NWS Chicago, IL issued this flash flood warning at Aug 30, 2001, 10:03 PM CDT for Cook County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 30, 2001, 10:03 PM CDT (03:03 UTC)
Expired
Aug 31, 2001, 1:00 AM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cook County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 310303
FFWCHI
FFWCHI
ILC031-310600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1003 PM CDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN COOK COUNTY IN NORTHEAST ILLINOIS

* UNTIL 100 AM CDT

* AT 1003 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE 
OF THUNDERSTORMS FROM NEAR OHARE AIRPORT TO EVANSTON AND OUT OVER 
LAKE MICHIGAN. OHARE AIRPORT RECEIVED MORE THAN TWO INCHES OF RAIN 
IN THE PAST HOUR...AND ANOTHER ONE TO TWO INCHES OF RAIN ARE 
POSSIBLE THIS EVENING ACROSS MUCH OF NORTHERN COOK COUNTY.

* SOME LOCATIONS AFFECTED INCLUDE...
  WINNETKA
  WILMETTE
  SKOKIE
  SCHILLER PARK
  ROSEMONT
  ROGERS PARK

BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK WILL FLOAT IN ABOUT 2 FEET OF WATER...
EVEN WITH 4 WHEEL DRIVE. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.
DO NOT DRIVE THROUGH FLOODED ROADS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 4211 8771 4196 8765 4193 8793 4205 8797

JHV

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:30 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Aug 30, 3:30 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT THU AUG 30 2001

MUST APLOGIZE FOR TARDINESS OF AFD.  GOT A LITTLE BEHIND DUE TO
EARLIER WARNING SITN BUT JUST ABT CAUGHT UP NOW.  ZFP ALREADY SENT.

MAIN CHG TO FCST WAS TO LOWER POPS FOR TONIGHT.  CURRENT MESO
ANALYSES CONTINUE TO SHOW INSTABILITY AXIS WELL TO S OF AREA.  TSTMS
HAVE BECOME WELL ORGANIZED ACROSS SRN IA AND NRN MO ACROSS WW703
AREA AND OTHER CLUSTER HAS MOVED INTO WRN IN.  WITH THIS ACTIVITITY
TAKING PLACE WILL BE HARD TO GET MUCH GOING UPSTREAM OF CHI/RFD NXT
FEW HRS.  DYNAMICS ASSD WITH APCHG COLD FRONT NOT TOO IMPRESSIVE
WITH PROFILER WINDS SHOWING POOR SUPPORT FOR TSTMS PROBABLY DUE TO
PASSAGE OF WEAK LO LVL TROF THIS MRNG.  HOWEVER...PRE FRONTAL AMS IS
SHOWING SIGNS OF RECOVERY IN PROFILER WIND FIELDS AND LO LVL
DEWPOINTS ARE SUPPORINT SBCAPES AOA 2000 J/KG...SO SOME POTENTIAL
DOES EXIECT FOR SCT TSTM DEVELOPMENT YET THIS EVENING...THERFORE
WILL CONTINUE MENTION BUT WITH ONLY A 30 PCT POP.

FROPA EXPECTD AROUND MIDNIGHT...THEN CONTINENTAL HIGH PRES BUILDS IN
OVER UPR GRTLKS SETTING THE STAGE FOR BEAUTIFUL HOLIDAY WEEKEND.

AM FAVORING FWC MOS TEMPS IN FCST AS AVN LOOKS A BIT TOO COOL ON
HIGHS NEXT FEW DAYS BASED ON TRAJECTORY FCSTS AND H85 TEMPS.

.CHI...NONE

MERZLOCK

Nearby

Flash Flood Warnings in Illinois, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.